Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 37, NWS Glasgow, MT

June 25, 2012Garfield County, Petroleum County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 25, 2012, 5:34 PM MDT for Garfield County, Petroleum County, Montana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2012, 5:34 PM MDT (23:34 UTC)
Expired
Jun 25, 2012, 6:21 PM MDT
In force
47 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Garfield County, MT, Petroleum County, MT

The radar

The Billings radar (KBLX), 123 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:50 PM MDTHAIL 1.756 S Winnett, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 4:01 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1446 J/kg
Mixed-layer CIN
-497 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WUUS55 KGGW 252334
SVRGGW
MTC033-069-260030-
/O.NEW.KGGW.SV.W.0037.120625T2334Z-120626T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
534 PM MDT MON JUN 25 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PETROLEUM COUNTY IN NORTHEAST MONTANA...
  SOUTHWESTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

* UNTIL 630 PM MDT.

* AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF FLATWILLOW...OR 12 MILES SOUTHWEST OF WINNETT...AND
  MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  FLATWILLOW AND WINNETT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTHEAST MONTANA.

&&

LAT...LON 4699 10861 4733 10798 4685 10786 4685 10788
      4682 10785 4677 10784 4675 10863
TIME...MOT...LOC 2334Z 255DEG 23KT 4688 10846

$$

RSMITH
WEATHER.GOV/GLASGOW
2 follow-up statements
531 
WWUS55 KGGW 260009
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
609 PM MDT MON JUN 25 2012

MTC033-260019-
/O.CAN.KGGW.SV.W.0037.000000T0000Z-120626T0030Z/
GARFIELD-
609 PM MDT MON JUN 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GARFIELD COUNTY
IS CANCELLED...

AT 606 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE AND NO LONGER POSE AN 
IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTHEAST MONTANA.

LAT...LON 4733 10798 4713 10794 4712 10796 4712 10794
      4711 10795 4710 10794 4695 10791 4693 10793
      4692 10792 4692 10794 4691 10793 4688 10834
      4710 10840
TIME...MOT...LOC 0009Z 255DEG 23KT 4690 10813

$$

MTC069-260030-
/O.CON.KGGW.SV.W.0037.000000T0000Z-120626T0030Z/
PETROLEUM-
609 PM MDT MON JUN 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL PETROLEUM COUNTY...

AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 12 MILES SOUTHEAST OF WINNETT...AND MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF PETROLEUM
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTHEAST MONTANA.

&&

LAT...LON 4733 10798 4713 10794 4712 10796 4712 10794
      4711 10795 4710 10794 4695 10791 4693 10793
      4692 10792 4692 10794 4691 10793 4688 10834
      4710 10840
TIME...MOT...LOC 0009Z 255DEG 23KT 4690 10813

$$

RSMITH
WEATHER.GOV/GLASGOW
134 
WWUS55 KGGW 260021
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
621 PM MDT MON JUN 25 2012

MTC069-260031-
/O.CAN.KGGW.SV.W.0037.000000T0000Z-120626T0030Z/
PETROLEUM-
621 PM MDT MON JUN 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PETROLEUM COUNTY IS
CANCELLED...

AT 620 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA  
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTHEAST MONTANA.

LAT...LON 4733 10798 4713 10794 4712 10796 4712 10794
      4711 10795 4710 10794 4695 10791 4693 10793
      4692 10792 4692 10794 4691 10793 4688 10834
      4710 10840
TIME...MOT...LOC 0021Z 255DEG 23KT 4693 10802

$$

RSMITH
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:27 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 25, 3:27 PM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
327 PM MDT MON JUN 25 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
UPPER LEVEL LOW SWINGS INTO THE GREAT BASIN THIS AFTERNOON
PUSHING THE UPPER LEVEL RIDGE TO THE EAST. THE THERMAL RIDGE AHEAD
OF THIS UPPER LOW WILL INCREASE TEMPERATURES TO THE HIGHEST
TEMPERATURE OF THE YEAR SO FAR ON TUESDAY. THE WINDS HAVE
DECREASED ACROSS THE REGION SO CANCELLED THE LAKE WIND ADVISORY.

SEVERE THUNDERSTORM POTENTIAL FOR THIS AFTERNOON AND EVENING IS
STILL LOOKING MARGINAL DUE TO THE STRONG INVERSION. FORECAST
MODEL SOUNDINGS SHOW LIFTED INDEXES AT LOW AS -10 ACROSS OUR EAST
WITH CAPES VALUES AS HIGH AS 5000 J/KG THIS EVENING. 0-6KM WIND
SHEAR BETWEEN 30 AND 40 KNOTS AND PRECIP WATER AS HIGH AS 1.3
INCHES. SPC HAS INCLUDED ALL OF EASTERN MONTANA IN THE SLIGHT RISK
ALONG WITH PUTTING SOUTHEAST MONTANA UNDER A MESOSCALE DISCUSSION.
WE WILL PROBABLY SEE A FEW THUNDERSTORMS ACROS THE CWA GO SEVERE
BUT HAVE BEEN LEFT OUT OF THE SEVERE THUNDERSTORM WATCH FOR NOW.

TUESDAY...THE LOWER LEVEL HUMID AIR GETS SWEPT OUT OF THE AREA AND
A MUCH DRIER AIRMASS ARRIVES ALOFT FROM THE SW WITH A COLD FRONT.
THIS REDUCES THE AMOUNT OF ANY THUNDERSTORMS VERY QUICKLY BY THE
TIME THE COLD FRONT ARRIVES FROM THE WEST LATE AFTERNOON AND
EVENING. THE RELATIVE HUMIDITIES WILL DROP ACROSS FIRE WEATHER
ZONES 137 AND 122 AND THE WINDS WILL INCREASE FROM THE WEST TO
BETWEEN 15 AND 25 MPH. THINGS HAVE BEEN PRETTY DRY ACROSS THE
SOUTEHRN PORTIONS OF THESE TWO FIRE WEATHER ZONES. DECIDED TO GO
WITH A WATCH TO LET THE NIGHT SHIFT HAVE ONE MORE LOOK AT THINGS.
MODEL TEMPERTURES WERE OVER DONE WITH TODAY FORECAST AND TOMORROW
WE MIGHT SEE THE SAME ISSUES.

THIS FRONT IS PART OF THE CLOSED LOW OFF PACIFIC NW COAST THAT
TIGHTENS AND INTENSIFIES AS IT KICKS NE INTO SK...MAIN UPPER
SUPPORT TO OUR N. IT WILL BRING WINDY AND COOLER WEATHER TUE NIGHT
AND WED. MODELS SHOWING UP TO 50 KT WIND AT 850 MB AT TIME OF
FRONTAL PASSAGE AND BEHIND IT WHICH SHOULD MIX TO SURFACE IN
STRONG COLD ADVECTION PATTERN. THUS EVEN AT NIGHT...VERY WINDY. SO
WILL LIKELY NEED A LAKE WIND ADVISORY STARTING TUESDAY EVENING
THROUGH WEDNESDAY DAY. RSMITH

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
UPPER TROF PUSHING THROUGH CENTRAL CANADA MIDWEEK WILL BRIEFLY
PUSH DOWN THE RIDGE...RESULTING IN COOLER WEATHER FOR NORTHEAST
MONTANA THURSDAY. RIDGE THEN REBOUNDS INTO THE WEEKEND WITH
PACIFIC TROF DIGGING ALONG THE WEST COAST. DRY WEATHER IS EXPECTED
WITH TEMPERATURES AGAIN ON THE RISE. TROF MOVES ONSHORE LATE IN
THE WEEKEND WHICH SHOULD PUSH MOISTURE AND ENERGY INTO THE STATE
ALTHOUGH TIMING AND IMPACTS STILL VERY UNCERTAIN. ONLY MINOR
CHANGES TO THE GOING FORECAST. EBERT

PREVIOUS LONG TERM DISCUSSION...THE EXTENDED BEGINS WITH THE
COOLEST DAY OF THE PERIOD AS A UPPER LOW EXITS INTO HUDSON BAY AND
UPPER TROUGH DIGS DOWN THE PACIFIC NORTHWEST COAST.

THURSDAY THROUGH SATURDAY NIGHT RIDGING WILL REMAIN IN PLACE OVER
THE NORTHERN CONUS PRAIRIES AND THE SOUTHERN CANADIAN PRAIRIES. THIS
WILL KEEP IT DRY WITH NEAR NORMAL TEMPERATURES.

SUNDAY THROUGH DAY 8 MONDAY...THE MODELS ARE STILL DISAGREEING ON
THE METEOROLOGICAL FEATURES OVER NORTH AMERICA. WILL PLACE VERY
LOW POPS AND WARM TEMPERATURES FOR NOW.            PROTON

&&

.AVIATION...
VFR. EAST TO SOUTHEAST WINDS WILL CONTINUE ACROSS THE AREA THROUGH
THE PERIOD. WIND SPEEDS WILL BE THE HIGHEST THROUGH 00Z...THEN
FALL OFF TO 5 TO 10 KNOTS OVERNIGHT.

A THREAT...HOWEVER SMALL...REMAINS FOR EXTREMELY ISOLATED SEVERE
THUNDERSTORMS ACROSS THE REGION. ANY STORMS THAT DO DEVELOP WILL
HAVE THE POTENTIAL OF GUSTY ERRATIC WINDS... HAIL... AND DOWNPOURS
WHICH WILL BRIEFLY CREATE IFR CONDITIONS.        PROTON/RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR MTZ122-137.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 25, 2:51 PM MDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
251 PM MDT MON JUN 25 2012

MTZ016-017-021>027-060-261100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
SOUTHWEST PHILLIPS-
251 PM MDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
LARGE HAIL AND DAMAGING WINDS OVER 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR FIRE WEATHER ZONES 137 AND
122 FOR LOW RELATIVE HUMIDITIES AND GUSTY WESTERLY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-059-061-062-261100-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
251 PM MDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
LARGE HAIL AND DAMAGING WINDS OVER 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 25, 1:58 PM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
158 PM MDT MON JUN 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     TSTM WND GST     13 NW BROCKTON          48.31N 105.08W
06/24/2012  E60 MPH          ROOSEVELT          MT   TRAINED SPOTTER

            SMALL HAIL ALSO REPORTED ALONG WITH 1.55 INCHES OF
            RAINFALL

&&

JB
Local storm report, Jun 25, 2:16 PM MDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
216 PM MDT MON JUN 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     TSTM WND DMG     10 SSW FORT KIPP        48.01N 104.81W
06/24/2012                   RICHLAND           MT   UTILITY COMPANY

            6 UTILITY POLES DOWN

1157 AM     TSTM WND DMG     12 SSE CULBERTSON       47.97N 104.46W
06/24/2012                   RICHLAND           MT   UTILITY COMPANY

            5 UTILITY POLES DOWN

&&

JB
Special weather statement, Jun 25, 5:26 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
526 PM MDT MON JUN 25 2012

MTZ021-260030-
PETROLEUM-
526 PM MDT MON JUN 25 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN PETROLEUM COUNTY IN NORTHEAST MONTANA...

UNTIL 630 PM MDT.

AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF FLATWILLOW...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   WINNETT...

LAT...LON 4698 10860 4733 10801 4692 10792 4692 10794
      4688 10794 4687 10791 4683 10790 4675 10863
TIME...MOT...LOC 2326Z 230DEG 25KT 4687 10850

RSMITH
WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:40 PM MDTFire Weather WatchGGWDawson, Garfield, McCone, Petroleum, Prairie, Richland and 1 more13 hr
Jun 25, 5:26 PM MDTSpecial Weather StatementGGWPetroleum64 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.